Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2006, 2:41 PM EDT for Bland County, Virginia; Mercer County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2006, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 4, 2006, 3:34 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Bland County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 4, 2:40 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT TUE JUL 4 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING THINGS OUT THURSDAY. WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT. CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT BEFORE FRONTAL DYNAMICS COME INTO PLAY. WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS. LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN- THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY. WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS HEATING BACK UP TOWARD JULY NORMS. && .AVIATION... SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WHP/AMS
Hazardous weather outlook, Jul 4, 3:44 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 AM EDT TUE JUL 4 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 4, 1:25 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EDT TUE JUL 4 2006 VAZ007-009-010-012-041815- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 125 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST VIRGINIA... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF RICHLANDS...OR ABOUT OVER RAVEN...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BANDY AT 130 PM EDT... CLIFFIELD AND BROADFORD AT 135 PM EDT...ASBERRYS AND TAZEWELL AT 145 PM EDT...MARION AT 150 PM EDT...AND BURKES GARDEN AT 200 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF INCH IN LESS THAN ONE HOUR WITH THIS STORM. ALSO BE PREPARED FOR WIND GUSTS OF 30 TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Jul 4, 2:04 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EDT TUE JUL 4 2006 VAZ007-009-010-012-041900- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 204 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS OVER SOUTHWEST VIRGINIA... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF MARION...OR ABOUT 3 MILES SOUTH OF ASBERRYS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEBO AND ATKINS AT 215 PM EDT...BURKES GARDEN AT 220 PM EDT...THE WYTHEVILLE AIRPORT AT 225 PM EDT...AND RURAL RETREAT AT 230 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT HOUR. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND WIND GUSTS OF 25 TO 30 MPH. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 39 min |
| Jul 4, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 64 min |
| Jul 4, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 32 min |
| Jul 4, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 58 min |
| Jul 4, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| Jul 4, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 53 min |
| Jul 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 63 min |
| Jul 4, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 57 min |
| Jul 4, 6:17 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jul 4, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 60 min |
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 60 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 79 min |
| Jul 4, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
| Jul 4, 7:00 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.